Cocaethylene

Sedative

Cocaethylene is a toxic substance produced when cocaine and alcohol are taken together. It can cause permanent damage to your liver and heart.

Also known as:

  • Alcohol
  • Cocaine

What is cocaethylene?

Cocaethylene forms as the body tries to break down cocaine and alcohol at the same time. While cocaethylene has similar effects on the body as cocaine, because it’s toxic, it can be much more dangerous. 

How can cocaethylene impact my body?

Cocaine can cause:

  • Increased or irregular heart rate
  • Increased body temperature 
  • Numbness in parts of the body where cocaine is taken
  • Damage to the heart and veins

Alcohol can cause: 

  • Slower reactions times
  • Slowness in information processing, resulting in memory loss
  • Poor decision making
  • Damage to the liver, stomach, and brain

Together, cocaethylene (cocaine and alcohol) can: 

  • Make the effects last longer but more unpredictable
  • Increase heart rate and blood pressure, which can lead to strokes, seizures and heart attacks
  • Cause permanent liver damage

How to reduce harm while using cocaethylene

We recognise that some ways of using drugs carry less risk than others, and by providing information which supports people to make informed decisions, we can help people to minimise harm.

Before you start, check:

  • Is now the right time? How you’re feeling when you use cocaethylene can impact the effects you may experience, so consider checking in with yourself and thinking about whether now is a good time for you.

  • Do I know what I’m taking? Researching what you’re planning to take, what the effects can be and how to reduce harm can help to keep you safe. 

  • Have I contacted a friend or family member? In case you need help while you’re using cocaethylene, consider telling someone your plans.

While you're using:

Start low, go slow

Strength can vary between batches, even if you take the drug regularly, starting with a small amount and waiting at least two hours before your next dose can help to reduce the risk of overdose.

Go at your own pace

Everyone responds differently to drugs - trying to keep up with others puts you at greater risk of overdosing. 

Plan and measure doses

If you’re going out, only take what you plan to use with you as this makes it easier to set boundaries and stay in control. It’s easier to lose track of time when using drugs, so taking a screenshot of the time or setting a timer each time you have a dose can help you space out your doses.

Try not to use on your own

It's best not to use cocaethylene if you’re on your own or if you’re in a position where there is nobody you could call for help. A buddy system - where one person takes their dose first and waits until the peak effects have worn off before the other person uses - makes it more likely that someone can help if anyone overdoses.

Try not to mix

Try to take one drug at a time (including alcohol), as mixing drugs together increases your risk of harm and overdose.

The recovery position

The recovery position helps to prevent someone unconscious from choking on vomit. If someone is unconscious, putting them in the recovery position, getting help if needed, and staying with them will help to reduce the risk of harm.

After using cocaethylene:

There’s a good chance you’ll experience a ‘comedown’ when the effects of cocaethylene wear off. Comedowns don’t last forever, but they can affect your mood, motivation, energy levels, and your mental health. Some people find comedowns very challenging, and it can sometimes take a few days to fully recover. 

  • Looking after and being kind to yourself is important - get plenty of sleep and rest, and try to avoid taking any other drugs to give your body time to recover

  • Refuelling will help your recovery - this includes drinking plenty of water and eating something nutritious which is soft on your stomach and not too rich

  • If you think you may be at risk of blood-borne viruses (BBVs) like Hep B, Hep C and HIV, you can access free testing from any drug and alcohol service, your GP, or a sexual health centre. You can catch a BBV even if you don’t inject a drug - through unprotected sex or sharing equipment

And always remember - if you’re feeling low and feel you can’t talk to a friend or family member, contact us for help through our webchat or find your local service.

What do I do if I think someone has overdosed on cocaethylene?

If someone passes out or falls asleep and you can’t wake them up, especially if they’ve taken cocaine and been drinking alcohol, put them in the recovery position and get help fast by calling 999, telling emergency services what you know.

Signs of cocaine overdose include:

  • Panic, anxiety or paranoia 
  • High temperature
  • Nausea or vomiting
  • Fast heart rate or chest pain - which may lead to heart attack
  • Seizures (fits) or unconsciousness
  • Tremors

If you suspect someone has overdosed, it’s always best to administer naloxone. Naloxone reverses the effects of opioid drugs like heroin, morphine and fentanyl. Drugs bought illicitly can contain a mixture of substances, including opioids, so use naloxone if you have it. If someone hasn’t overdosed on opioids, naloxone won’t harm them. 

You can get a naloxone kit and training on how to use it from your local WithYou service

More information about naloxone, including how to use it.

Looking for support?

If you’re concerned about your cocaethylene use, or if you’re worried about someone you know, we’re WithYou. We provide free, confidential and non-judgemental support and advice. Please don’t hesitate to reach out: